What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 22, 3:00 PM EST, 6 minutes earlier.
Area forecast discussion, May 22, 3:00 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
400 PM EDT Tue May 22 2018
.SYNOPSIS...
A lee trough will linger over the srn middle Atlantic states ahead
of a cold front that will settle southeastward into the area late
Wednesday and early Wednesday night. Following high pressure will
ridge south across the region on Thursday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 400 PM Tuesday...
A shear/trough axis evident from the Northeast swwd across the mid
MS Valley and cntl Plains, and immediately preceding band of
convection from the nrn middle Atlantic and lwr OH Valley swwd into
the mid-South, will move ewd to the lee of cntl Appalachians through
this evening.
At the surface, a cold front was analyzed from a 1012 mb low over
Lake Huron swwd across cntl OH and srn IL/MO. This boundary will
move east to the srn New England coast swwd into MD and ern WV by
Wed morning. An Appalachian-lee trough will meanwhile remain quasi-
stationary over w-cntl NC.
The aforementioned upstream convection centered over the cntl
Appalachians and associated convectively-enhanced shear axis will
drift east into cntl NC, likely in a weakening state owing to
nocturnal stabilization, late this evening-early tonight. As such,
some showers and storms may drift into the nrn and nwrn Piedmont
through the first half of the night, before dissipating. Lows
generally 65-70 degrees.
&&
.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 345 PM Tuesday...
At the base of a mid-upr low migrating ewd across Hudson Bay and
Quebec, a series of minor perturbations will sweep across the
Northeast and middle Atlantic Wed, then offshore by Wed night. Mid-
upr lvl flow will consequently strengthen slightly and veer to nwly
over cntl NC, with effective bulk shear values likely to increase
into the 25-30 kt range.
At the surface, a cold front will settle swd, in backdoor fashion,
across VA during the day, then into the nrn NC Piedmont very late
Wed afternoon and evening, where it will overtake a preceding, quasi-
stationary lee trough over w-cntl NC. The front, modulated by
convective outflow, will settle swd through cntl NC overnight. A
somewhat drier/lee humid/cooler air mass will follow, as post-
frontal high pressure ridges swd across the middle Atlantic region.
Initially scattered showers and storms are likely to focus along
remnant outflow from convection from the previous day/night; and
also along the lee trough. This activity is expected to become
numerous by late afternoon and early evening, as convergence/lift
increase with the arrival of the surface front. Storms are likely to
become semi-organized in a multi-cellular storm mode along common
outflow, with an associated strong to isolated damaging wind threat
as storm clusters propagate sewd, with the relative greatest
potential where the aforementioned bulk shear should be maximized
over the nrn Piedmont and nrn Coastal Plain.
The chance of showers and storms will linger overnight, particularly
over the srn half of the CWFA, as the (effective) frontal zone
settles swd. Any earlier severe threat will have diminished owing to
both nocturnal cooling and prior convective overturning.
Generally persistence temperatures in the mid-upr 80s are expected
on average, though modulated and shortened by convection/clouds,
with lows in the mid 60s to around 70 degrees.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 235 PM Tuesday...
Progressive high pressure over the Great Lakes will make a stab at
drying us out, pushing a front south of the area early on Thursday.
With the front along or south of the area, will have only small
chance PoPs along the southern tier counties Thursday into Thursday
night. Highs will be only mildly influenced by the front due to
strong insolation and should reach mostly mid 80s.
The high moves off the New England coast, with return flow beginning
to spread into the west Friday into Saturday. As such, chance
category PoPs in the west Friday taper off eastward, with all areas
in the low chance category on Saturday as we sit beneath an upper
ridge conducive to airmass thunderstorms in the resulting unstable,
but weakly forced environment. Highs both days will mostly reach mid
80s after mild morning lows in the mid and upper 60s.
The moisture transport from the south returns once again for the
late weekend aided by the Bermuda high and a developing low pressure
system in the Gulf of Mexico. The moisture return will increase
precip coverage Sunday and into early next week, and while there is
a lot of uncertainty as to the timing of forcing mechanisms driving
heavier convection, it will be diurnally influenced, and will
maintain high chance to likely PoPs Sunday through Tuesday. Highs
will show little variation from previous days, mostly mid 80s, with
morning mins in the soupier airmass closer to 70 each morning.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 155 PM Tuesday...
Scattered showers and storms, with associated brief sub-VFR
conditions and gusty winds, will focus in the RDU and RWI vicinity
this afternoon, in association with an upper level disturbance now
crossing that region. Another relative maximum in shower and storm
coverage will be possible at INT and GSO this evening, related to
the approach of a mid level trough and band of upstream convection
now over the cntl Appalachians. Storm coverage is otherwise expected
to remain isolated and/or of limited predictability (for inclusion
in the TAFs). Similar to Tue morning, IFR-MVFR ceilings will be
possible in the several hours centered around 12Z.
Outlook: Scattered showers and storms will focus along a lee trough
Wed afternoon, then become more numerous with the arrival of a cold
front from the northwest late Wed and early Wed night. Sub-VFR
conditions and strong wind gusts will result where storms occur.
Otherwise, another round of sub-VFR ceilings will probably result
late Wed night-early Thu, owing to low level moisture convergence
along and ahead of the aforementioned frontal zone. After relatively
dry/VFR conditions Thu-Sat, moisture will increase by Sun-Mon, with
resultant increasing probabilities of convection and morning stratus
and/or fog during that time.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...MWS
LONG TERM...mlm
AVIATION...MWS
Hazardous weather outlook, May 22, 1:51 AM EST, 13 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
251 AM EDT Tue May 22 2018
NCZ007>011-021>028-038>043-078-231000-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Wayne-
251 AM EDT Tue May 22 2018
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A few strong storms are possible Wednesday afternoon and evening
along and north of the Highway 70 corridor. Hail the size of quarters
and wind gusts over 60 mph are possible with storms in this area,
mainly in the late afternoon through early evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Wednesday.
NCZ073>077-083>086-088-089-231000-
Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
251 AM EDT Tue May 22 2018
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, May 22, 11:30 AM EST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1230 PM EDT TUE MAY 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD 4 S MACON 36.38N 78.08W
05/21/2018 WARREN NC DEPT OF HIGHWAYS
WARRENTON/EMBRO RD CLOSED DUE TO FLOODING.
&&
MLMSpecial weather statement, May 22, 1:42 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Raleigh NC
242 PM EDT TUE MAY 22 2018
NCZ008-009-221915-
Vance NC-Granville NC-
242 PM EDT TUE MAY 22 2018
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT VANCE AND
CENTRAL GRANVILLE COUNTIES UNTIL 315 PM EDT. THIS INCLUDES PORTIONS
OF KERR LAKE...
At 241 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms over Oxford, moving east at 25 mph.
Locations impacted include...
Henderson, Oxford, Stovall, Middleburg, Gillburg, Steele Creek Marina
& Campground, Kerr Lake, South Henderson, Dabney and Tungsten.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Boaters on the open water and those camping outdoors are especially
vulnerable to the dangers of lightning. Seek harbor immediately and
find safe shelter in a nearby building or vehicle.
&&
LAT...LON 3632 7828 3630 7828 3626 7831 3621 7867
3631 7872 3654 7853 3654 7832
TIME...MOT...LOC 1841Z 248DEG 20KT 3629 7863
MORROWSpecial weather statement, May 22, 1:44 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Raleigh NC
244 PM EDT TUE MAY 22 2018
NCZ026-221915-
Franklin NC-
244 PM EDT TUE MAY 22 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL FRANKLIN COUNTY
UNTIL 315 PM EDT...
At 244 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wake Forest, or 12 miles southwest of Louisburg, moving northeast at
20 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Franklinton and Youngsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3604 7826 3596 7841 3598 7843 3602 7853
3605 7851 3616 7839
TIME...MOT...LOC 1844Z 231DEG 19KT 3600 7848
MORROWSpecial weather statement, May 22, 2:16 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Raleigh NC
316 PM EDT TUE MAY 22 2018
NCZ009>011-222015-
Vance NC-Warren NC-Halifax NC-
316 PM EDT TUE MAY 22 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN VANCE...WARREN AND
NORTHWESTERN HALIFAX COUNTIES UNTIL 415 PM EDT. THIS INCLUDES PARTS
OF LAKE GASTON...
At 315 PM EDT, Doppler radar was tracking a strong thunderstorm near
Norlina, or near Warrenton, moving east at 35 mph.
Wind gusts up to 40 mph and pockets of heavy rainfall will be
possible with this storm.
Locations impacted include...
Roanoke Rapids, Warrenton, Norlina, Littleton, Weldon, Middleburg,
Macon, Afton, Wise and Lake Gaston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Lake Gaston, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3651 7790 3650 7782 3648 7776 3649 7773
3648 7764 3645 7763 3642 7759 3642 7756
3640 7754 3638 7755 3626 7825 3627 7830
3647 7836 3654 7832 3654 7790
TIME...MOT...LOC 1915Z 257DEG 31KT 3640 7824
MORROW